Food, Agriculture and Natural Resources Policy Analysis Network (FANRPAN) Food, Agriculture and Natural Resources Policy Analysis Network (FANRPAN)
Site map|Contact us  

 


TEDx Talk Event at ICRAF, 30 October 2013
30 October 2013


Nairobi, KENYA – 30th October 2013

Summary: The proposed theme of the TEDxNairobi event is ‘The City Rebooted” and it provides a platform for great minds from different fields to share ideas about how to build resilient cities

Change is always hard and knowing when to upgrade or redesign systems that support an evolving city, is an important global challenge now. At TEDxNairobi this year, we know that the time for change has come. Our cities need to become stronger in ways, which create bridges across the urban-rural divide, reduce conflict over shared resources and support vulnerable communities across the world.

Date: Wednesday 30th October, 14:00 – 21:00
Venue: ICRAF, Nairobi, Kenya
Event key focus: By 2030 most of us will be living in cities, alongside 5 billion other people, mostly in Africa, Asia and Latin America. The way we live in these “mega-cities” will put a strain on the world's resources, promote conflict in our communities and threaten the well-being of our planet. However our cities also generate jobs and income. With good governance, they can deliver education, health care and opportunities for social mobilization and the empowerment of women. The challenge for us in the next few decades; is learning how to exploit the possibilities that urbanization offers, without damaging the lives of millions in rural communities. This event will focus on how we can change the operating systems that govern our lives in the city.

  • How do we recognise the beauty of interdependent relationships between people and the environment?
  • What are the mindset shifts that help us to reclaim lost assets in our communities?
  • What kind of “hardware” investments and “software” upgrades do we need to keep us happy, healthy and safe in the future?
  • How do we encourage cities to acknowledge and pay for sustainable development?

Attendance: Max. 300 individuals may attend the event by invitation only. Attendees will be invited from the TEDxNairobi community together with international delegates from the public and private sector.
Moderator: Sheila Ochugboju & Juliana Rotich, TED Fellows & TEDx Nairobi organisers
Intro Video: About TED – Chris Anderson

Tentative Programme


Key Themes & Proposed:

SESSION 1: RE-IMAGINING LEGACIES

  1. Urbanisation – Raphael Obonyo, convener of The Youth Congress, Raphael shares a compelling narrative on the lives of young people growing up in city slums. The rise of urban poverty has led Raphael to develop a vibrant youth led initiative in Kenya that provides mostly young men and women in the urban slums and other informal settlements with a platform to enhance youth leadership and meaningful participation in socio-economic and political processes for improvement. He was instrumental in the process that resulted in the National Youth Policy and the National Youth Council Act in Kenya.
  2. Mainstream technology – Peter Lee, (Executive Director Global Forest Watch Canada) Google, NASA, WRI, UNEP and other partners have teamed up to create a powerful new remote sensing tool that provides free and easily accessible, near-real time deforestation alerts. The system is now being deployed globally. Peter Lee works with Global Forest Watch Canada and focuses on monitoring the state of Canada’s forests using remote sensing and geographic information systems technologies.
  3. TED VIDEO: Juan Enriquez: Will our kids be a different species? http://www.ted.com/talks/juan_enriquez_will_our_kids_be_a_different_species.html Throughout human evolution, multiple versions of humans co-existed. Could we be mid-upgrade now? At TEDxSummit, Juan Enriquez sweeps across time and space to bring us to the present moment and shows how technology is revealing evidence that suggests rapid evolution may be under way. Juan Enriquez thinks and writes about profound changes that genomics will bring in business, technology, and society.
  4. Health Care – Dr Njoki Ngumi – Medical Doctor, Programs Coordinator at The NEST. Dr Ngumi has been a keen advocate for better healthcare in Kenya for many years. Using creative platforms at arts venues such as The Nest, she curates and combines different creative forms which explore prevalent and hidden issues that remain barriers for vulnerable people, especially women in accessing healthcare.
  5. Social issues - Martha Isabel Ruiz Corzo, Champion of the Earth 2013 Martha Isabel Ruiz Corzo, a grassroots campaigner credited with supporting the livelihoods of disadvantaged rural communities in Mexico's Sierra Gorda Biosphere Reserve. The reserve is heralded as a model of public-private partnership where eco-tourism, waste management, and micro-finance projects provide income for hundreds of local residents.
  6. Storytelling – Aghan Odero Agan. Director Kenya National Theatre Aghan voices a strong plea for re-evaluating African heritage, folklore is the living repository of the people’s worldview and philosophies of life. He weaves traditional stories through his analysis, using folklore initiatives aimed at taking the continent through the journey of re-imagining itself.

SESSION 2: FUTURE ECHOES

  1. Re-Imagining Cities - Dr Alex Awiti, Aga Khan Institute Dr.Alex Awiti draws on how to build future cities based on principles of resilience. He will explore new ideas about food, water, transportation, citizenship and innovation in our re-imagined cities. In his role as Assistant Professor at the Faculty of Arts and Sciences (East Africa), he is leading the development of an innovative undergraduate science curriculum based on the principles of complexity, systems thinking and resilience.
  2. Africa's Demographic Dividend – who wins? – Mr Samuel Makome, KCB, Kenya (TBC) Samuel Makome considers the question of how social investments in Africa’s youth, especially in education and social investment programs, can help countries such as Kenya gain more effectively from the ‘demographic dividend’ that Africa’s growing youth population offers economies in transition and transformation.
  3. TED VIDEO: Leymah Gbowee, Nobel Peace Prize Winner http://www.ted.com/talks/leymah_gbowee_unlock_the_intelligence_passion_greatness_of_girls.html Leymah Gbowee is a peace activist in Liberia. She led a women's movement that was pivotal in ending the Second Liberian Civil War in 2003, and now speaks on behalf ofwomen and girls around the world.
  4. Revaluing Ecosystems - Prof. Virgilio Viana, CEO Fundação Amazonas Sustentável Prof Viana speaks on the transformative power of Payments for Environmental Services. Deep in the Brazilian Amazon, the concept of paying for keeping nature’s services flowing has been rolled out across a large area, with startling results.
  5. The Future We Want - Achim Steiner, UNEP Executive Director and Under-Secretary-General of the UN. As we move away from the old way of doing things, we need to acknowledge that our fundamental economic paradigms have radically shifted. We know too much about what we are doing wrong and can now consciously design processes and systems that actually support the future we want. Developing countries in the southern hemisphere now have the dynamism to become leaders in various fields such as energy transition, restoring natural capital, and increasing social justice. All these changes pave the way to an inclusive green economy in the near future.

Performance by Sauti Sol
Sauti Sol is an award winning Kenyan Afro-pop band from Nairobi

Schedule for Event

SESSION 1: RE-IMAGINING LEGACIES
2:00 – 2:10pm (10-mins) Welcome & Screening of the official TEDx introduction video
2:10 – 2:30pm (10-mins) Living a full life in Nairobi - Raphael Obonyo, The Youth Congress
2:30 – 2:50pm (20-mins) Conserving assets, Creating legacies - Peter Lee, Global Forest Watch
2:50 – 3:10pm (20-mins) TED Video: “Will our kids be a different species”- Juan Enriquez
3:10 – 3:30pm (20-mins) Strengthening healthcare systems - Njoki Ngumi
3:30 – 3:50pm (20-mins) A Champion in the hills - Isabel Ruiz Corbo
3:50 – 4:10pm (20-mins) Stories, repositories & folklore - Agan Odero
4:10 – 4:30pm (30 -mins) BREAK

SESSION 2: FUTURE ECHOESs - Alex Awiti
4:50 – 5:10pm (20-mins) Can we afford our future? – Samuel Makome
5:10 – 5:20pm (20-mins) TED VIDEO: “Unlock the intelligence, passion, greatness of girls” Leymah Gbowee, Nobel Peace Prize
5:20 – 6:10pm (20-mins) Examining our value systems - Prof. Virgilio Viana
6:10 – 6:30pm (20-mins) The Future We Want - Achim Steiner
6:30 – 6:35pm (5-mins) GiftBag Presentation
6:35 – 6:55pm (20mins) Performance - Sauti Sol
6:55 – 7:00pm (5mins) Closing words & Thanks
7:00 – 9:00pm (2 Hours) VIP Cocktail Reception

The event will be broadcast live on the web

Media/Digital push:

Pre Event

In order to build momentum and generate interest from the community ahead of the event, we will have a few blog posts on the issues and conversations on social media platforms mainly on Facebook, Google+ and Twitter. The key blogging/content platforms will be TEDxNairobi site.

We will gather information on people who won't attend the event physically at ICRAF but are interested in the livestream of the event which will be available online. For delegates, we will collect their particular information leading up to the event: Name, Organization, photo and three things that people should talk to them about.

Pre Event communications will begin on Monday 23rd September.

Day of the Event

The tag #tedxnairobi and one we will pick around the theme of the event will be used to publicize the talks as they are going on. Bloggers will live blog the event.

Post Event

The TEDxNairobi videos will be curated online and shared across various networks online and via the email list servs of partner organisations. Two months of social media engagement pushing the key messages of the event. Sharing the videos and organizing the speakers to have discussions online and any other communication that will be deemed important.

About TEDxNairobi

TEDx is a program of local, self-organized events that are branded TEDx, where x = independently organized TED event. The TED Conference provides general guidance for the TEDx program, but individual TEDx events are self-organized. (Subject to certain rules and regulations.)

TEDx Nairobi is an independently organised TED (Technology, Entertainment and Design) community event, which was launched in 2009 by TED Fellows in Nairobi. TEDxNairobi is an annual flagship event which captures the spirit of ideas worth spreading created by TED and features pre-recorded TEDTalks and dynamic keynote speakers, who spark deep discussions and connections across a small but critically influential group of people gathered in Nairobi.

About TED

TED is a nonprofit organization devoted to Ideas Worth Spreading. Started as a four-day conference in California almost 30 years ago, TED has grown to support those world-changing ideas with multiple initiatives. The two annual TED Conferences invite the world's leading thinkers and doers to speak for 18 minutes on a diverse mix of topics. Many of these talks are then made available, free, at TED.com.

TED speakers have included Bill Gates, Jane Goodall, Chimamanda Ngozi Adichie, Nandan Nilekani, Andrew Mwendwa, Ngozi Okonjo-Iweala, Isabel Allende, Binyavanga Wainaina and former UK Prime Minister Gordon Brown. The TED2014 Conference will take place in Vancouver, British Columbia, along with the TEDActive simulcast in neighboring Whistler. TEDGlobal 2014 will be held in Rio de Janeiro, Brazil.

TED's media initiatives include TED.com, where new TED Talks are posted daily; the Open Translation Project, which provides subtitles and interactive transcripts as well as translations from volunteers worldwide; the educational initiative TED-Ed; and TEDBooks, short e-books on powerful ideas. TED has established the annual TED Prize, where exceptional individuals with a wish to change the world get help translating their wishes into action; TEDx, which supports individuals or groups in hosting local, self-organized TED-style events around the world; and the TED Fellows program, helping world-changing innovators from around the globe to amplify the impact of their remarkable projects and activities.

Follow TED on Twitter at http://twitter.com/TEDNews, or on Facebook at http://www.facebook.com/TED.

For information about TED's upcoming conferences, visit http://www.ted.com/registration

TEDxNairobi is operated under licence from TED.

TEDxNairobi Team:

  • Joshua Wanyama – Curator: Kenyan TED Fellow, Director of Pamoja Media and Africa Knows.
  • Sheila Ochugboju – Moderator: Nigerian TED Fellow. Biochemist, Science Communicator, Director Africa Knows.
  • Juliana Rotich – Moderator: Kenyan Senior TED Fellow. Technology Innovator and Co-Founder Ushahidi, Social Entrepreneur of the Year 2011, World Economic Forum.
  • Diana Mbaluka – Administrator: Kenyan marketing executive. Experienced in events planning and project management in both private and public sectors.
  • Limo Taboi – Fundraisor: Finance Manager Ushahidi, Kenyan finance and banking guru. He runs the popular Bankelele blog.

Top of page   -   Home   -   Contact us   -   Disclaimer
Food, Agriculture and Natural Resources Policy Analysis Network
FANRPAN Remote Access FANRPAN Webmail
Octoplus Information Solutions